Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 4, NWS Riverton, WY

February 29, 2024Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 29, 2024, 12:25 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 29, 2024, 11:00 PM MST. It was in force for 42 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 29, 2024, 12:25 PM MST (19:25 UTC)
In effect from
Feb 29, 2024, 11:00 PM MST
Expired
Mar 2, 2024, 5:00 PM MST
In force
42 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 10:16 AM MSTNON-TSTM WND GST 606 Nw Mills, WYASOS station KCPR Casper Airport.
Mar 2, 4:23 PM MSTNON-TSTM WND GST 628 Se Reliance, WYASOS station KRKS Rock Springs Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS75 KRIW 291925
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1225 PM MST Thu Feb 29 2024

WYZ019-020-010300-
/O.UPG.KRIW.HW.A.0004.240301T0900Z-240302T0000Z/
/O.NEW.KRIW.HW.W.0004.240301T0600Z-240302T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1225 PM MST Thu Feb 29 2024

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
MST FRIDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 11 PM this evening to 5 PM MST Friday.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should be careful in forested areas and around trees. Use
extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WYZ018-010300-
/O.CON.KRIW.HW.A.0004.240301T0300Z-240301T1500Z/
Lander Foothills-
Including the city of Lander
1225 PM MST Thu Feb 29 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 PM MST THIS EVENING
THROUGH FRIDAY MORNING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Lander Foothills.

* WHEN...From 8 PM MST this evening through Friday morning.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles. There is potential for strong mountain waves that
  would bring very strong wind to the Lander Foothills and the
  town of Lander. If this occurs damage to trees and power lines
  is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
5 follow-up statements
094 
WWUS75 KRIW 010240
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
740 PM MST Thu Feb 29 2024

WYZ019-020-011800-
/O.CON.KRIW.HW.W.0004.240301T0600Z-240302T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
740 PM MST Thu Feb 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
5 PM MST FRIDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 65 mph
  expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 11 PM this evening to 5 PM MST Friday.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should be careful in forested areas and around trees. Use
extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WYZ018-011500-
/O.CON.KRIW.HW.A.0004.240301T0300Z-240301T1500Z/
Lander Foothills-
Including the city of Lander
740 PM MST Thu Feb 29 2024

...HIGH WIND WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Lander Foothills.

* WHEN...From 8 PM MST this evening through Friday morning.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles. There is potential for strong mountain waves 
  that would bring very strong wind to the Lander Foothills and 
  the town of Lander. If this occurs, damage to trees and power 
  lines is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
600 
WWUS75 KRIW 010920
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
220 AM MST Fri Mar 1 2024

WYZ018-011030-
/O.CAN.KRIW.HW.A.0004.000000T0000Z-240301T1500Z/
Lander Foothills-
Including the city of Lander
220 AM MST Fri Mar 1 2024

...HIGH WIND WATCH IS CANCELLED...

High wind is not longer expected. Wind gusts to 50 mph will remain
possible through the night, especially in the higher elevations to
the west of Lander.

$$

WYZ019-020-020000-
/O.EXT.KRIW.HW.W.0004.000000T0000Z-240303T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
220 AM MST Fri Mar 1 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 5 PM MST Saturday. Many areas will see a decrease
  in the wind Friday night before increasing again on Saturday.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should be careful in forested areas and around trees. Use
extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
395 
WWUS75 KRIW 011923
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1223 PM MST Fri Mar 1 2024

WYZ019-020-021400-
/O.CON.KRIW.HW.W.0004.000000T0000Z-240303T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1223 PM MST Fri Mar 1 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST SATURDAY...

* WHAT...Southwest winds 40 to 50 mph with gusts up to 60 to 70 
  mph.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 5 PM MST Saturday. Many areas will see a decrease
  in the wind Friday night before increasing again on Saturday
  with the peak being late Saturday morning and into the mid
  afternoon hours.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should be careful in forested areas and around trees. Use
extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
358 
WWUS75 KRIW 020942
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
242 AM MST Sat Mar 2 2024

WYZ019-020-030000-
/O.CON.KRIW.HW.W.0004.000000T0000Z-240303T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
242 AM MST Sat Mar 2 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 40 to 50 mph with gusts up to 60 to 70 
  mph.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 5 PM MST this afternoon. The strongest wind is
  expected from late morning to mid afternoon.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should be careful in forested areas and around trees. Use
extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
761 
WWUS75 KRIW 022356
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
456 PM MST Sat Mar 2 2024

WYZ019-020-030100-
/O.EXP.KRIW.HW.W.0004.000000T0000Z-240303T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
456 PM MST Sat Mar 2 2024

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind gusts of 50 to 55 mph will remain possible for the next hour
or two before a strong cold front moves through the area. An
isolated gust up to 60 mph could occur with snow showers along and
behind the front. Thus, the main threat for high winds has
subsided and the warning will be allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 29, 10:22 AM MST, 2 hours 3 minutes earlier. Its key messages:

  • Significant winter storm approaching western Wyoming tonight, with heavy snow and strong winds continuing through Saturday.
  • Strong winds expected across central Wyoming Friday and Saturday.
Area forecast discussion, Feb 29, 10:22 AM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1022 AM MST Thu Feb 29 2024

.KEY MESSAGES...

- Significant winter storm approaching western Wyoming tonight,
  with heavy snow and strong winds continuing through Saturday.

- Strong winds expected across central Wyoming Friday and
  Saturday.

&&

.DISCUSSION...
Issued at 221 AM MST Thu Feb 29 2024

Once more day of strong ridging bringing temps well above
average, with widespread 40s and 50s across the region. Should
do some considerable melting to the outdoor hockey rink here in
Riverton... Southwesterly gradient flow between systems tonight
will bring high winds to a section of central Wyoming overnight
tonight into Friday. Have done some adjustments to the High Wind
Watches for tonight, mainly focused on the most prone areas in
central Wyoming.

The well-advertised winter storm then arrives for western
Wyoming tonight. Pacific moisture tap still forecast to remain
strong ahead of the next trough, so snow production will be
considerable across all zones of western Wyoming. Add in an
associated jet max drawing around the bottom of the Pacific
trough, which will mix down into the higher elevations tonight
and Friday. This will result in significant blowing snow both at
higher elevations and in western valleys. Have upgraded Jackson
Hole, Star Valley, and the upper Green River Foothills to a
Winter Storm Warning for snow accumulation and blowing snow.
With the trough gradually making landfall by Saturday, the deep
southwest flow continues ahead of it, continuing to directly
impact the western mountains. Overall accumulations in the
mountains over 18 inches remains near definite (>90%), with
isolated areas peaking near 3 feet.

Placement of the jet streak will keep the Central Wyoming wind
corridor in a favorable location for strong winds again on
Saturday, which may need another High Wind Warning for the
daylight hours again.

Once the trough finally lifts out of the Rockies early next
week, semi-zonal flow tries to set up. While there are some
differences in model solutions, there is consistent flow off the
Pacific, which would keep light snow going out west well into
the middle of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1012 AM MST Thu Feb 29 2024

West of the Divide... KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions to start the period with some nearing light snow
west of JAC, carrying VCSH as such. Otherwise, relatively light
southerly winds less than 10kts will increasing to 25kt gusts by
22Z at JAC through the overnight due to downsloping. Winds will
not increase at RKS until later Friday morning towards the end
of the period. Higher confidence in snow on station at PNA, BPI,
and JAC by 12-13Z Friday morning with the stronger first wave.
MVFR ceilings and visibility at that point in alignment with
LAMP and BUFKIT sounding data. This will last through the end of
the period and into the next TAF cycle throughout much of
Friday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions expected for all TAF sites throughout the period
with some scattered mid and upper level clouds. Gusty winds at
COD and CPR with funneling out of the southwest up to 25-35kt
respectively. RIW and WRL will remain relatively light around
10-12kts. LND will be the same as well, however, models are
hinting at a downsloping nocturnal wind event after 05Z gusting
up to 45kts down snow showers over the Winds near to the south
and southwest until around 12Z before sunrise Friday morning.
Medium confidence with short term FVS data supporting occurrence
as well as some others but not as high in velocity.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 PM this afternoon to 11 PM MST
Saturday for WYZ001-002-012>015-023>025.

Winter Storm Watch from this evening through Saturday evening
for WYZ016.

High Wind Watch from 8 PM MST this evening through Friday
morning for WYZ018.

High Wind Watch from late tonight through Friday afternoon for
WYZ019-020.

Winter Storm Watch from Friday afternoon through Saturday
evening for WYZ027.

&&

DISCUSSION...Straub
AVIATION...Lowe
Hazardous weather outlook, Feb 29, 2:29 AM MST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
229 AM MST Thu Feb 29 2024

WYZ001>020-022>030-011330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
229 AM MST Thu Feb 29 2024

...Winter Storm Warnings in effect for a large portion of western
Wyoming tonight through Saturday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Strong winds continue across central Wyoming this afternoon.

Moderate to heavy snow begins in northwestern Wyoming overnight
tonight. Winds will also increase in these areas overnight, causing
widespread blowing snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow expands across western Wyoming through the day Friday. Wind
remains strong across central Wyoming, with some gusts near 60 mph.

Friday night through Saturday afternoon...Moderate to heavy snow
persists across western Wyoming, with light snow spreading south, and
east of the Continental Divide. Wind remains elevated, with High
Wind possible again Saturday afternoon. Widespread blowing snow will
occur across western Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 2:07 AM MSTHigh Wind WatchRIWFremont, Natrona, Sweetwater24 hr
Feb 29, 2:41 PM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Johnson, Lincoln, Natrona, Sublette and 2 more54 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.